Florida, 2014

Rip Current in Florida, June 13, 2014

June 13, 2014 · NWS TBW · 1 event in 1 county or zone

A ridge axis over southern Florida produced westerly winds and onshore flow across west-central Florida. This contributed to the development of rip currents, which killed one person, and hospitalized another at Clearwater Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A ridge axis over southern Florida produced westerly winds and onshore flow across west-central Florida. This contributed to the development of rip currents, which killed one person, and hospitalized another at Clearwater Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 13, 2:23 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 2:23 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
323 PM EDT FRI JUN 13 2014

...RAINY START TO THE WEEKEND...

.SHORT TERM (TODAY-SATURDAY)...
A MORE DEEPLY AMPLIFIED MID-LEVEL TROUGH THAN PREVIOUSLY
EXPECTED...INCREASING MOISTURE...PLENTY OF REMNANT BOUNDARIES AND
A SUPPORTIVE LOW LEVEL JET ARE ALL MAJOR PLAYERS OVER THE NEXT 36
HOURS IN THE FORECAST. SURFACE HIGH PRESSURE WILL SHIFT TO ALLOW A
TRANSITION FROM SOUTHWESTERLY FLOW TO A MORE SOUTHERLY FLOW BEFORE
TURNING SOUTHEASTERLY LATE IN THE WEEKEND. THIS TRANSITION WILL
AID TO EVENTUALLY CUT OFF THE MORNING RAIN...BUT NOT BEFORE
ANOTHER RAINY DAY ON SATURDAY.

UPPER AND MID LEVEL ENERGY RIPPLING THROUGH THE NORTHEASTERN GULF
TOWARDS FLORIDA WILL AID SHOWER AND THUNDERSTORM DEVELOPMENT OVER
THE WATERS TONIGHT INTO SATURDAY MORNING. AVAILABLE MOISTURE WILL
BE PLENTIFUL...WITH THE SOUTHWESTERLY FLOW CARRYING CONVECTION
ASHORE. UPPER LEVEL DIVERGENCE APPEARS TO BE BEST OVER THE TAMPA
BAY AREA ON SATURDAY MORNING...PROVIDING A POTENTIALLY RICH
ENVIRONMENT FOR HEAVY RAIN AND STRONG THUNDERSTORMS.

THE MOIST...CONVECTIVE ENVIRONMENT WILL HELP KEEP ELEVATED LEVELS
OF CLOUD COVER WHICH WILL ACT TO MODERATE TEMPERATURES WITH LOWS
GENERALLY IN THE 70S AND HIGHS IN THE MID 80S TO AROUND 90.
12Z NAM MET MOS GUIDANCE IS A TAD COOLER THAN THE 12Z GFS MAV
GUIDANCE...FOLLOWED A MIDDLE OF THE ROAD APPROACH PREFERRING A
BLEND. FOR POPS...TENDED TOWARDS THE WET SIDE THANKS TO THE
AVAILABLE MOISTURE AND FAVORABLE SYNOPTIC FEATURES.

.MID TERM (SATURDAY NIGHT-SUNDAY)...
THE WEEKEND WILL BE ONE OF TRANSITION AS THE SURFACE RIDGE AXIS
THAT HAS BEEN SUPPRESSED TO OUR SOUTH FINALLY LIFTS BACK OVER THE
PENINSULA. TEMPERATURES ALOFT DO REMAIN ON THE COOL SIDE...SO
AFTERNOON STORMS COULD STILL BE ON THE STRONG SIDE. THE SEA BREEZE
CONVERGENCE BOUNDARY SHOULD MOVE WELL INLAND ON SATURDAY RESULTING
IN THE HIGHEST RAIN CHANCES OVER HIGHLANDS AND EASTERN POLK
COUNTIES. WITH WEAKER WESTERLIES ON SUNDAY...EXPECT BEST RAIN
CHANCES TO BE A LITTLE FARTHER TO THE WEST...BUT STILL PROBABLY
WELL EAST OF THE I-75 CORRIDOR.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...
THERE IS NOT MUCH TO TALK ABOUT IN THE LONG TERM PORTION OF THE
FORECAST. A MID TO UPPER- LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
STRETCHED FROM TEXAS EASTWARD TO THE MID-ATLANTIC STATES THROUGH
TUESDAY. A TROUGH WILL DEEPEN INTO NEW ENGLAND AND CAUSE A
WEAKENING OF THE RIDGE ALONG THE MID-ATLANTIC REGION BETWEEN
WEDNESDAY AND FRIDAY...BUT THIS WILL HAVE LITTLE IMPACT ON OUR
WEATHER. OUR HIGHEST RAIN CHANCES WILL BE DETERMINED BY AFTERNOON
SEA BREEZE LOCATIONS...WHICH SHOULD BE NEAR AND TO THE EAST OF
I-75 EACH DAY.

&&

.AVIATION...
SCATTERED SHOWERS/THUNDERSTORMS COMING ASHORE...AS ISOLATED
INLAND SHOWERS/THUNDERSTORMS DEVELOP THIS AFTERNOON THROUGH THE
EVENING. SOUTHWESTERLY WINDS...WITH VARIABLE GUSTINESS AROUND
CONVECTION. BEST RAIN CHANCES REMAIN NORTH OF THE SWFL
TERMINALS...THOUGH CONFIDENCE FOR SATURDAY RAIN/CONVECTION IS HIGH
ENOUGH TO INCLUDE VCSH AND VCTS IN THIS TAF ISSUANCE.

&&

.MARINE...
THE SOUTHWEST FLOW WILL CONTINUE INTO SATURDAY AS THE RIDGE AXIS
REMAINS SOUTH OF THE WATERS. LATE IN THE WEEKEND AND INTO EARLY NEXT
WEEK...THE RIDGE AXIS WILL MOVE NORTH WITH A MORE EAST TO SOUTHEAST
FLOW BECOMING ESTABLISHED WITH AN AFTERNOON SEA BREEZE EXPECTED NEAR
THE COAST. WIND SPEEDS SHOULD REMAIN 15 KNOTS OR LESS WITH SEAS LESS
THAN 4 FEET THROUGH THE PERIOD...THEREFORE NO HEADLINES ANTICIPATED.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  88  74  90 /  30  70  10  40
FMY  73  89  72  92 /  30  70  10  40
GIF  73  90  73  92 /  30  60  20  60
SRQ  73  87  72  89 /  30  60  10  30
BKV  69  89  68  91 /  30  70  10  40
SPG  77  87  77  89 /  30  70  10  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...02/GARCIA AND 99/JONES
MARINE...11/MCKAUGHAN AND 007/DOUGHERTY
MID TERM/LONG TERM...63/JILLSON
DECISION SUPPORT SERVICES...57/MCMICHAEL
Hazardous weather outlook, Jun 13, 3:52 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
452 AM EDT FRI JUN 13 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
452 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE FROM THE
GULF THIS MORNING AND BECOME MORE NUMEROUS OVER THE INTERIOR THIS
AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF STRONG GUSTY
WINDS AND HAIL. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINS AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS WILL OCCUR ALONG SEA
BREEZE BOUNDARIES EACH DAY. TEMPERATURES ALOFT ARE FORECAST TO
REMAIN COOL FOR THIS TIME OF YEAR WHICH COULD RESULT IN STRONG
STORMS MAINLY OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

In the hours before

Local storm report, Jun 13, 11:20 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1220 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       2 SE RUSKIN             27.69N 82.41W
06/13/2014  M3.17 INCH       HILLSBOROUGH       FL   OFFICIAL NWS OBS

            NWS RUSKIN OBSERVATION OF 3.17 INCHES OF RAIN IN THE LAST
            FEW HOURS.

&&

MCKAUGHAN
Special weather statement, Jun 13, 2:31 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
331 PM EDT FRI JUN 13 2014

FLZ050-132000-
PINELLAS-
331 PM EDT FRI JUN 13 2014

...GUSTY SHOWERS WILL AFFECT SOUTHERN PINELLAS COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
GUSTY SHOWERS LOCATED NEAR TREASURE ISLAND...OR NEAR SAINT PETE
BEACH...MOVING EAST AT 20 MPH...WILL AFFECT INDIAN
SHORES...SEMINOLE...MADEIRA BEACH AND TREASURE ISLAND...UNTIL 400 PM
EDT.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 7 AND 32.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR.

&&

LAT...LON 2793 8285 2795 8272 2786 8259 2781 8257
      2778 8261 2775 8261 2766 8275 2772 8275
      2780 8281 2782 8284 2786 8286
TIME...MOT...LOC 1930Z 265DEG 24KT 2775 8277
Special weather statement, Jun 13, 4:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
519 PM EDT FRI JUN 13 2014

FLZ052-132200-
POLK-
519 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN POLK COUNTY...

AT 518 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DAVENPORT TO 9
MILES SOUTHWEST OF FROSTPROOF...OR ALONG A LINE EXTENDING FROM HAINES
CITY TO 11 MILES NORTHWEST OF AVON PARK...MOVING EAST AT 25
MPH...WILL AFFECT LAKE ALFRED...LAKE WALES...AND FROSTPROOF...UNTIL
600 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2765 8122 2764 8178 2829 8178 2829 8165
      2827 8164 2826 8155 2821 8152 2815 8152
      2815 8146 2810 8144 2808 8134 2801 8139
      2792 8131 2787 8130 2784 8122
TIME...MOT...LOC 2118Z 278DEG 32KT 2817 8164 2767 8163

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Pinellas

When
June 13, 5:05 PM EST
Where
Pinellas forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

A local TV station relayed a report of two tourists from Georgia being pulled out into deeper water by a rip current. One of the tourists, was rescued and taken to a hospital for treatment. The other tourist, a 20 year old man, drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Pinellas2014-06-1320MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515407.